Nebraska, 2025Heavy Snow in Nebraska, March 6 to 7, 2025
March 6 to 7, 2025 · NWS CYS · 2 events in 2 counties and zones
A stationary cold front and potent Pacific upper level trough over the northwestern Nebraska Panhandle combined and produced some of the heaviest snowfall totals so far this winter. Major impacts were mainly confined to Sioux and Dawes Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary cold front and potent Pacific upper level trough over the northwestern Nebraska Panhandle combined and produced some of the heaviest snowfall totals so far this winter. Major impacts were mainly confined to Sioux and Dawes Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 6, 5:10 AM MST, 2 hours 50 minutes earlier. Its key messages:
- A three-part winter storm will impact the area tonight through Friday morning. Very difficult travel conditions and near blizzard conditions are expected along the corridor from Muddy Gap to Chadron.
- Part 1: Snow tonight into Thursday morning to areas along and west of the Laramie Range, with light snow possible for the High Plains.
- Part 2: Moderate to heavy snowfall and increasing winds to the US Highway 20 Corridor in addition to northern Carbon and Albany counties beginning Thursday morning. The I-80 corridor can expect a lull during this phase.
- Part 3: Snow showers will fill in to the south Thursday afternoon and evening, continuing over much of the High Plains into Friday morning. Uncertainty in snow totals is highest with this phase.
- A return to mild and dry conditions is expected to start next week alongside the return of windy conditions for most of southeast Wyoming.
Area forecast discussion, Mar 6, 5:10 AM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
510 AM MST Thu Mar 6 2025
.KEY MESSAGES...
- A three-part winter storm will impact the area tonight
through Friday morning. Very difficult travel conditions and
near blizzard conditions are expected along the corridor from
Muddy Gap to Chadron.
- Part 1: Snow tonight into Thursday morning to areas along
and west of the Laramie Range, with light snow possible for
the High Plains.
- Part 2: Moderate to heavy snowfall and increasing winds to
the US Highway 20 Corridor in addition to northern Carbon and
Albany counties beginning Thursday morning. The I-80
corridor can expect a lull during this phase.
- Part 3: Snow showers will fill in to the south Thursday
afternoon and evening, continuing over much of the High
Plains into Friday morning. Uncertainty in snow totals is
highest with this phase.
- A return to mild and dry conditions is expected to start next
week alongside the return of windy conditions for most of
southeast Wyoming.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 328 AM MST Thu Mar 6 2025
It has started to snow along I-80 from Rawlins to Laramie and slowly
starting to push into Cheyenne with some intermittent flakes. This
snowfall is following the warm air advection pushing ahead from the
warm front to the southwest of Wyoming. Throughout the morning these
light showers are expected to drift north eventually hitting the
Northern Laramie range before stalling. Along this stalled boundary
is where it is expected to have the heaviest snowfall occur. In the
afternoon and evening the RAP and NAM show some cyclogenesis
occurring in northeast Colorado thats tightens the pressure gradient
causing some blowing snow concerns as the winds become stronger due
to the tightened gradient. However, our in house guidance does not
signal high wind criteria just slightly elevated at its peak. With
falling snow and 25 to 30 mph winds, there could be near whiteout
conditions as the snow rates increase. Friday morning, the low
ejects out of the High plains and pushes east into the central
plains. Snowfall should gradually stop moving from North to south.
By the late evening friday and possibly into the overnight hours all
snowfall should be done with as dry air filters into our region.
The watch that was for Goshen, Southern Sioux, and Box Butte county
was upgraded to an advisory. The 25th and 75th percentile kept total
accumulations between 3 to 6 inches over those areas. Given the
uncertainty will how far north the dry slot will travel Thursday
afternoon and evening, an advisory seemed like the most logical
course. Not quite sure if the moisture will persist long enough to
see warning level impacts for those areas.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 328 AM MST Thu Mar 6 2025
Deterministic models and ensembles remain in good agreement this
weekend through next week, with relatively low ensemble spreads
for most areas. Quiet and benign weather is forecast through the
forecast period as the storm system impacting the area today will be
well to the south and east of the forecast area by Saturday.
Somewhat milder temperatures are expected on Saturday as 700mb
temperatures slowly increase above -8c under mostly sunny skies.
However, north to northwest flow will continue during the day with a
high potential for a solid snowpack for much of the forecast area,
and especially for areas north of Interstate 80. GEFS and GEPS
ensemble spreads are the highest on Saturday for temperatures due to
uncertainty with the snowpack. Expect there to be considerable
snowpack from just north of Rawlins northeast into Converse and
Niobrara counties...and possible into the northern Nebraska
Panhandle. Therefore, lowered high temperatures on Saturday in these
areas and blended the previous forecast with the NBM 10th
percentile. Otherwise, expect the warming trend to begin on Sunday
as the upper level ridge axis translates eastward into the Front
Range. Expect 700mb temperatures to recover with values above 0c by
Sunday afternoon. High temperatures should recover and return to
above average Sunday afternoon with highs in the mid 40s to mid 50s.
Further north, snowpack will result in cooler temperatures but
still expect daytime temperatures to be around average for this
time of the year due to the higher March sun-angle.
Warming trend will continue into Monday with highs in the 50s
and 60s, with even a few places around 70 across the southern
Nebraska Panhandle. Primary forecast concern for early to mid
next week is windy conditions and the potential for locally
strong winds across the wind prone areas. All models show the
upper level ridge axis flattening out by Monday with increasing
winds aloft. Kept elevated gusts, mainly for the Bordeaux area
since in-house wind guidance is showing probabilities around 45
to 55 percent Monday morning. Temperatures will be slightly
cooler for the middle of next week as a series of Pacific upper
level troughs begin to move towards the northern and central
Front Range, bringing high clouds and cooler air aloft. Any
showery precipitation should hold off until Tuesday night along
the I-80 corridor.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 510 AM MST Thu Mar 6 2025
A winter storm will impact the area today and tonight with
widespread IFR conditons expected. The worst conditions will likely
be located north of the Interstate 80 corridor. Snow is forecast to
develop/redevelop further south late this afternoon and tonight,
impacting all terminals.
HAZARDS/WEATHER TRENDS: Tricky Aviation forecast over the next 24
hours with the worst conditions forecast to be along and ahead of a
surface warm front that will lift north across eastern Wyoming and
western Nebraska this afternoon.
For SOUTHEAST WYOMING Terminals: Another 1 to 3 hours of IFR
conditions in light snow before the warm front lifts north of KRWL,
KLAR, and KCYS this morning with winds shifting into south or
southwest. Expect a lull in activity between 15z today and 00z
Friday with only a few snow showers possible. Conditions are
forecast to deteriorate to IFR or LIFR this evening (~00z Friday) as
a cold front moves southeast across the area.
For WESTERN NEBRASKA Terminals: Pretty quiet this morning with
slowly lowering CIGS as the warm front lifts northeast into the
region. 20% to 40% chance of a band of snow between 12z and 18z with
brief IFR conditions. Otherwise, conditions are expected to rapidly
deteriorate after 18z for KCDR...and then between 22z today and 02z
Friday for KAIA, KBFF, and KSNY. Snow is forecast to continue
through 12z Friday morning.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Friday for WYZ108.
Winter Storm Warning until 5 AM MST Friday for WYZ101-102.
Winter Storm Warning until 8 AM MST Friday for WYZ103>107.
Winter Weather Advisory until 8 AM MST this morning for WYZ109-
110-115>117.
Winter Storm Warning until 11 PM MST Friday for WYZ112.
Winter Weather Advisory until 11 PM MST Friday for WYZ114.
NE...Winter Storm Warning from 8 AM this morning to 11 AM MST
Friday for NEZ002-095.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Friday for NEZ003-096.
&&
SHORT TERM...MM
LONG TERM...TJT
AVIATION...TJTHazardous weather outlook, Mar 6, 3:36 AM MST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
336 AM MST Thu Mar 6 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>119-071045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
336 AM MST Thu Mar 6 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A high impact snow event is expected for areas along roughly a
Muddy Gap to Chadron line with a widespread 6 to 12 inches of snow
and significant blowing and drifting snow.
Snow may fill in to areas south of the North Platte River Valley
this afternoon and overnight, lasting into Friday morning.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
After the winter storm moves out Friday night into Saturday
morning. High winds look to return early next week
.Spotter information statement...
Spotters are encouraged to report snow totals to the National
Weather Service in Cheyenne.
Heavy Snow, Dawes
- When
- March 6, 8:00 AM MST to March 7, 11:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Local radio manager for KCSR reported a storm total of 8.3 inches of snow in Chadron Nebraska.
Heavy Snow, North Sioux
- When
- March 6, 8:00 AM MST to March 7, 11:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
CocoRahs observed reported a storm total snowfall of 6 inches in Harrison Nebraska.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, March 6, 2025$100,000 · 55 kt wind · 2 events
- High Wind and Strong Wind in New York, March 6 to 8, 202560 kt wind · 44 events
- Winter Storm and Winter Weather in South Dakota, March 6 to 7, 202518 events
- Dust Storm and High Wind in New Mexico, March 6, 202568 kt wind · 17 events
- Winter Storm in Wyoming, March 6 to 8, 202514 events
- Winter Storm and Winter Weather in South Dakota, March 6 to 7, 202514 events
- Dust Storm and High Wind in New Mexico, March 6, 202570 kt wind · 7 events
- Strong Wind in Vermont, March 6 to 8, 20256 events
- Winter Weather in Iowa, March 6 to 7, 20256 events
- Winter Storm and Winter Weather in Wyoming, March 6 to 7, 20255 events
- High Wind in Arizona, March 6, 202560 kt wind · 4 events
- High Wind and Strong Wind in Massachusetts, March 6 to 8, 202558 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232045, 1232046.